Takotsubo syndrome: an underdiagnosed complication of 5-fluorouracil mimicking acute myocardial infarction

    loading  Checking for direct PDF access through Ovid

Abstract

Takotsubo syndrome (TTS)/cardiomyopathy is a syndrome that mimics acute myocardial infarction in the absence of coronary artery disease and is characterized by acute onset of chest pain, electrocardiographic abnormalities, and reversible left ventricular dysfunction. It is usually induced by emotional and physical stress. Fluorouracil is one of the most frequently used chemotherapy agents and a relatively common adverse reaction of fluorouracil is cardiotoxicity. Herein we describe a patient without a history of cardiovascular disorder who developed severe heart failure during infusion of fluorouracil for metastatic gastric cancer. Remarkably, the patient did not develop TTS during prior chemotherapy regimen, which also included fluorouracil. The patient's findings were consistent with the proposed TTS diagnostic criteria and coronary angiography was normal, without obstructive coronary artery disease. With supportive care, the patient's cardiac functions returned to normal. TTS is not a well known syndrome to clinicians and this condition appears to occur more frequently than previously thought. In addition to the presented case, a review of the clinical features and outcome of 10 reported cases of fluorouracil-induced TTS is presented.

Related Topics

    loading  Loading Related Articles